Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 5, NWS Riverton, WY

February 8, 2017Fremont County, Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 8, 2017, 12:59 PM MST for Fremont County, Park County, Wyoming. It took effect at Feb 9, 2017, 11:00 AM MST. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 12:59 PM MST (19:59 UTC)
In effect from
Feb 9, 2017, 11:00 AM MST
Expired
Feb 9, 2017, 11:56 AM MST
In force
56 min
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 8, 10:37 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 8, 10:37 AM MST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1037 AM MST Wed Feb 8 2017

.SHORT TERM...Wednesday through Friday night

We will again divide the discussion into West and East of the Divide
portions.

West of the Divide...

The active weather will be taking a bit of a lunch break over the
next 12 to 18 hours or so as some flat riding moves across the area.
There will still be some light snow but nothing of consequence.
However, another system will move in from the west for this evening
and spread another round of precipitation into the area. Notice how
I said precipitation, not snow, since there will be something a bit
different with this system as opposed the previous couple.

Temperatures will likely start of cold enough for snow everywhere.
However, this system is significantly warmer than the previous few.
Warmer air will move in through the day on Thursday with 700
millibar temperatures climbing to as warm as 0 degrees Celsius in
the south to around minus 1 in the Jackson Valley. This would allow
snow levels to rise as high as 8000 or 8500 feet. This would allow
the Star Valley as well as most of the Jackson Valley to change over
to rain for much of Thursday. This also looks to be a wet system
with around a quarter of an inch or QPF per six hours. As a result,
there could be some rapid snowmelt and possible minor flooding as
the deep snowpack melts. As a result, we will hoist a flood watch
for the Jackson and Star Valleys. In the mountains, it will remain
all snow, although a heavy and wet snow that many areas will once
again be measuring in feet. We will hoist a winter storm watch over
the same areas the previous event as a result. If there is one minor
good thing, the jet does not look quite as strong so any wind should
not be as strong as yesterday's storm. Colder air will work back in
for later Thursday night and into Friday and change all of the
precipitation back over to snow for all areas. On Friday, snow
should taper off from north to south although a wave riding along a
front could keep some precipitation going across Sweetwater County.

East of the Divide...

We had a bit of surprise last night as the impressive jet really
fired up the upper level divergence. We actually had some brief
sleet  and  freezing rain last night, unusual for this neck of the
woods as the low levels warmed up. In addition, we had more of those
pain in the neck snow bands that popped up in the left front quad of
the jet. With the aforementioned jet moving away to the east the
area should be moving into the area of downward momentum by the
morning so the snow should shut off by that point. In addition, the
windy conditions should slowly subside. In a few areas with the
warm air over the cold and the recent moisture the fog monster
has reared it's ugly head though so we added a bit of patchy fog
in spots. But all in all it should be a much quieter day with near
normal temperatures, moderate winds and mainly dry conditions with
the possible exception of the Big Horn  Mountains where a few snow
showers will linger. Mainly dry weather should last through the
night.

Thursday looks dry as well. However, with the system moving into the
west we will once again see a tightening pressure gradient. This
will bring breezy to windy conditions across many areas. This will
be especially so for the southwestern wind corridor from Rock
Springs to Casper. As a result, we will probably need more high wind
highlights for that vicinity. The other big story will be the
temperatures as most areas will mix out. It does look rather mild
with most places rising into the 40s and some areas in the 50s.
Still some uncertainty for Friday as the trough and front move into
the area. There are some differences but both the NAM and GFS keep a
majority of the precipitation West of the Divide. The GFS does creep
precipitation close to the Casper area later Friday night however
with a bit of right rear quadrant energy with a jet going by to the
north so something to keep an eye on.

.LONG TERM...Saturday Through Wednesday

Synopsis...A Canadian cold front will plunge south across the
area on Saturday spreading accompanied by low clouds, areas of
light snow, gusty north wind and cooler temperatures. High
pressure both aloft and at the surface will build in Saturday
night through Wednesday, bringing mostly clear skies, and
seasonably mild daytime temperatures to most areas.

Discussion...Synoptic pattern Saturday morning shows split trough
across the Rockies and southwest U.S. with northern stream shortwave
over Montana, and southern stream upper low lagging across southern
California.  Northern stream shortwave will push a cold front south
across the area Saturday.  GFS shows more separation between the
split systems and is more stingy with QPF across Wyoming than ECMWF.
Not ready to buy into the GFS recent drier trend with NNE low level
flow, leaving at least chance PoPs for most areas across the north
and central Saturday afternoon.  However, most snowfall amounts
should be light, sub-advisory stuff, with the better moisture
remaining to our south.  Snowfall is expected to shutoff NW-SE
Saturday night as upper ridge folds across the northern Rockies. GFS
and ECMWF show varying solutions on weak perturbations moving
through the ridge, GFS overshooting cutoff SW low, dropping a
shortwave into the northern High Plains on Monday night, while the
ECMWF shows shortwave digging down west of the Divide behind a more
progressive SW low.  Any precipitation with these weak systems
should be confined to their immediate vicinity, and have mostly
disregarded any impacts through the big picture of an upper ridge
that will dominate our weather through at least Thursday of next
week.  At least 5 days (Sun-Thur) of dry, seasonably mild weather
and generally light wind is expected across all of west and central
Wyoming. It has been awhile since we could say that.

&&

.AVIATION.../18Z ISSUANCE/

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow will increase or redevelop across the west tonight as a new
major storm system begins to move into the area. This storm system
has abnormally warm air with it and the far western valleys may
see snow change to rain later tonight and continue through
Thursday. Areas of freezing rain may develop by morning in the
Upper Green River basin and far southwest part of the state. Wind
shear will remain a concern over and near the mountains in the
west, including most TAF sites. Mountains will remain obscured and
cigs will lower later today from marginal MVFR to IFR in the far
west due to snow and borderline VFR/MVFR around KPNA/KBPI to
mainly MVFR later tonight. KRKS will generally be VFR but there
will be areas of light snow showers or mixed rain and snow around
later this evening.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

A cold front will be lifting northward today and will be replaced
by more areas of gusty to strong southwest wind which will
increase tonight through Thursday. Wind shear will remain a
concern around the mountains, especially KLND and KCOD. Patchy fog
may develop around KWRL Thursday morning.

&&

.FIRE WEATHER...

There will be a lull in the active weather today as a small area of
high pressure moves over the area. However, another system moving
from the west will bring more snow to the western mountains starting
tonight and continuing into Friday. This will be a warmer system
with the western Valleys likely changing to rain for much of
Thursday and possibly causing rapid melting of the snow. Meanwhile,
mainly dry conditions will continue east of the Divide. Another
round of high wind is likely from Rock Springs through Casper on
Thursday however.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late tonight through late Thursday night for
WYZ013-023.

Winter Storm Watch from this afternoon through Friday afternoon
for WYZ001-002-012-014-015-024-025.

&&

SHORT TERM...HATTINGS
LONG TERM...AEM
AVIATION...PS
FIRE WEATHER...Team Riverton
Hazardous weather outlook, Feb 8, 3:07 AM MST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
307 AM MST Wed Feb 8 2017

WYZ001>020-022>030-091100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
307 AM MST Wed Feb 8 2017

...Winter Storm Watch for the western mountains from tonight
through Friday...

...Flood watch for the Star and Jackson valleys Thursday and
Thursday night...

.DAY ONE...TODAY AND TONIGHT

Snow will spread back into the western mountains tonight. Please
see Winter Weather Products and forecasts for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thursday and Friday...moderate to heavy precipitation possible
across western Wyoming. Snow levels rising to near 8000 feet which
could increase avalanche danger and bring possible flooding to the
lower elevations.

Thursday and Thursday night...High winds again possible across
Natrona County and southern Fremont County.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and any damage
associated with the strong wind. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 2:08 AM MSTFlood WatchRIWLincoln, Teton40 hr
Feb 8, 2:15 AM MSTWinter Storm WatchRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton13 hr
Feb 8, 3:55 AM MSTSpecial Weather StatementRIWPark, Washakie110 min
Feb 8, 12:59 PM MSTHigh Wind WarningRIWFremont, Natrona, Park, Sweetwater43 hr
Feb 8, 3:23 PM MSTWinter Storm WarningRIWFremont, Hot Springs, Lincoln, Park, Sublette, Teton47 hr
Feb 8, 3:23 PM MSTWinter Weather AdvisoryRIWFremont, Lincoln, Sublette, Sweetwater, Teton47 hr

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.